Very sick yearling - Any help appreciated * UPDATE; he didn't make it.
Disclaimer before I start - we are a 17 hour drive from the nearest vet with surgical facilities, and there are no vets willing to come to a horse were we are. We are consulting via phone with the Closest horse vet but that is the best we can do.
Yearling was gelded on Friday. He was sedated with Ketamine, Xylacine (?) and took quite a bit too keep him under. Surgery went well and he was recovering well in the next two days. Monday he looked a bit depressed and colicky then quickly went downhill sweating and with high labored respiration. On phone advice from the vet he has had Finadyne, Gentamycin and penicillin. He hasn't passed any feaces, he has urinated once. He has purplish red gums with a super slow capillary refill time. We gave him 700ml fluids yesterday via iv. He has floppy lips so is struggling to drink, and his respiration in getting worse. Hi temperature and heart rate are ok now but have been up and down. he nibbled a little hay last night, was offered a soupy mash of mitavite gum nuts but shown no interest.
Any help is really appreciated. If anyone has seen anything like this. Our best guess is a reaction to one of the drugs.. Our vet just doesn't know.
Boy, I don't know. Internal bleeding maybe? The timeline seems right for a slow bleed but the gum color is wrong for that but maybe he's hypoxic or toxic.
Can the vet that gelded him come back out? This sounds pretty serious.
The best you can do is give as much IV fluids as possible to flush out his system if this was caused by the meds or bleeding.
700ml is not very much
I hope things turnout OK.
wild spot..I understand about the 17 hr vet with surgery..However, this sounds life threatening & no one on this forum will be able to help you! You MUST get him to a vet or he will probably pass away! purple gums, slow cap refill, no urine, no stool, not eating, not drinking oh my gosh ! get off the computer & get him IMMediate qualified medical attention!!
God Bless this baby!!
He needs a vet immediately! Sorry I can't be more help but his condition sounds desperate!!:(
Posted via Mobile Device
I understand not loading him up in the trailer for 17 hours. That's a long drive, and if you have to stop to take the colicy-acting horse out and walk all the time, well its no different than not going and just waiting out the next day. And to just drive and power through, you'd never know if the horse went down and died painfully in the trailer. And being yearling, well who knows how well he handles trailers to start with, extra stress may make things so much worse at this point.
My horse is allergic to penicillin, but thankfully not that bad. Hopefully pumping him with fluids can flush whatever may be causing the reaction quickly. His heart rate and temp still ok?
I'm hoping a vet gets willing to come out and you guys can figure it out if things start going up and down again. I don't know if he is your horse, but best of luck to the "we" taking care of him.
He is owned by my boss so either way the decision is out of my hands. He is swollen around his vein due to all the I've so far. The boss has been on The phone to the vet continually. He really isn't being much help. Have a vet from my hometown lined up to call.
I think he can't swallow and hence the rapid labored breathing. Vets latest suggestion is toxic shock. He is getting more drugs now.
I hope your boss can get this horse a real vet soon. That just sounds soooo very far out of the scope of pretty much everyone on here that it isn't even funny anymore. Crossing my fingers for the poor little lad.
Unfortunately the little man passed away :( consensus is it was toxic shock and there was little that could be done. RIP little man.
I will update the title to let folks know. thank you for caring about this little life.
|All times are GMT -4. The time now is 10:05 AM.|
Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2016, vBulletin Solutions, Inc.
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.